There was a time when people treated heartburn symptoms with simple remedies. A half-teaspoon of baking soda in a glass of water was one standby. If you wanted to get a little fancier you could chew a few Tums or Rolaids or pour yourself a spoonful of Maalox or Mylanta.
In the 1980s, acid-suppressing drugs like Tagamet (cimetidine), Zantac (ranitidine) and Pepcid (famotidine) became popular. Once they lost their patent protection, however, they went over the counter and lost their glamour.
Now, even more powerful acid-suppressing drugs called proton pump inhibitors (PPIs) are among the most prescribed pills in the pharmacy. More than 100 million prescriptions are filled each year for drugs like Aciphex (rabeprazole), Nexium (esomeprazole) and Protonix (pantoprazole). Prilosec (omeprazole) and Prevacid (lansoprazole) are available over the counter as well as by prescription.
Proton pump inhibitors are a pricey way to relieve heartburn symptoms. According to an editorial in the Archives of Internal Medicine (May 10, 2010), more than half the prescriptions for PPIs are inappropriate. Although these drugs are useful for complicated conditions such as ulcers, Zollinger-Ellison syndrome and Barrett’s esophagus, they are overkill for indigestion.
New research suggests that the risks are higher than most people realize. A study published in the same journal show that PPIs increase the risk for fracture, perhaps by changing bone metabolism.
Two other studies in the same issue show that acid-suppressors increase the risk of a serious gastrointestinal infection known as Clostridium difficile. This infection causes severe diarrhea that is sometimes lethal.
Pneumonia is another unexpected complication of the routine use of PPIs (Journal of the American Medical Association, Oct. 27, 2004). Because such infections aren’t an obvious consequence of drugs for reflux, it took a long time for researchers to uncover these adverse effects.
It also took time to realize that stopping such medicines suddenly can trigger rebound hyperacidity (Gastroenterology, July 2009). This makes withdrawal a challenge.
People who wonder if they will ever be able to get off their Nexium or Protonix may be interested in our Guide to Digestive Disorders, in which we offer tips for stopping these drugs and non-drug ways to deal with heartburn.
While there certainly is a role for strong drugs to treat serious digestive disease, one of the recent studies shows that even people with bleeding peptic ulcers don’t need high-dose PPI treatment. Regular doses work just as well (Archives of Internal Medicine, May 10, 2010).
Perhaps it is time for doctors to become less aggressive with these therapies. Patients might ask whether the prescription is really necessary, or whether they could manage their heartburn with common-sense old-fashioned measures such as consuming fewer carbohydrates (and maybe less junk food in general) or raising the head of the bed. An occasional antacid, when necessary, might be less risky than a steady regimen of PPIs.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Joan
    Reply

    My sister age 50 had to have both hips replaced due to bone loss. However, they could not figure out why at such a young age she had so much bone loss – both in the hips and also her dentist told her she had extensive bone loss in her mouth. She takes absolutely no medications, but I do remember her once telling me she takes apple cider vinegar with honey and water every day. After reading some of the PPI Q&A’s in your website, I am beginning to wonder if the apple cider vinegar depleted her calcium in her bones just as PPI’s do?
    I have had several peptic ulcers over the years and have been told to take Prilosec for life and really don’t want to. I thought of just doing the apple cider vinegar every day but now just don’t know what to do. I already have osteoporosis. I am stumped!

  2. Jackie
    Reply

    Mayo Clinic wrote in their Newsletter that other medications that are associated with an increased risk of Collagenous Colitis and Lymphocytic colitis include the proton pump inhibitor called Lansoprazole (Prevacid).
    This September I was diagnosed with Collagenous Colits and was put on Prevacid March 2010. I’m concerned. I stopped taking Prevacid but now what?
    Could you take an educated guess as to why just Prevacid was mentioned when there are so many others inhibitors…ie. Protonix, Prilocex,Nexium etc.
    Thank You.

  3. mmh
    Reply

    I have been taking Protonix for 3 years, recently had a scope, and guess what? I have several “gastric polyps”, and have learned this is a side effect of pump inhibitors. My gastroenterologist assured me they are benign, but having had cancer three times, now I have a concern in the back of my mind. He switched me to another pump inhibitor(?) and I am not taking either.
    I do have bothersome GERD, am now taking TUMS, not eating after 7PM and eliminating offending foods. Information with pump inhibitors says take for TWO WEEKS, so why are patients put on these drugs forever?

  4. RDW
    Reply

    So how is it going? Does quitting work?

  5. Elaine
    Reply

    I have had GERD for many years. Initially I didn’t tolerate any of the newer meds like Prilosec, Prevacid, etc. Cimetidine worked very well until a few months ago when I began having heartburn in spite of the Cimetidine. My doctor switched me to Kapidex (Dexilant) in March. After a few weeks I began having an increase in my cardiac arrhythmias (ventricular fib) for which I use Toprol XL.
    Today I had a long talk with my Primary Care Physician, whose specialty is Internal Medicine, who said that the bad things being said about PPI’s were things which occur in a very low percentage of people. He explained that the reason it might contribute to fractures is because it can deplete your natural Vitamin D, and if that is regularly tested, and is found to be low, you can just take extra Vitamin D. However, he told me that I can stop the Kapidex to see whether my arrhythmias calm down again, and told me to use Pepcid twice a day.
    I had read in your article in the newspaper on May 18th that “weaning off such drugs (PPI’s) can be challenging. It can take months to overcome rebound acid production.” My doctor said you definitely do not need to be “weaned” off of Kapidex, just stop taking it. So I will see what happens in the next few days.

  6. Deborah M. S.
    Reply

    How would V-8 be helpful when it contains so much tomato juice, which is supposedly an acid trigger?

  7. Naomi F. B.
    Reply

    I found out by accident (perhaps your column) that Nexium et.al. diminished calcium in bone and stopped taking it. Instead of taking anything ALL the time, I control occasional heartburn with V-8 juice, (probably also from your column. Thanks)

  8. Brent B.
    Reply

    Acid-reducing drugs can also cause pneumonia from undigested food backing up into the lungs, so this is another cause for concern. A much better strategy is to use digestive and / or proteolytic enzymes like serrapeptase which have many health benefits. As people get older their levels of digestive enzymes tend to decline so it really helps to supplement them. You can also get enzymes from fruits like papaya, kiwi and pineapple.
    It seems amazing that people continue to eat health-damaging processed foods since they think they can remedy the situation with the latest wing-ding drug. By sensibly eating whole foods and appropriate supplements, you can avoid discomfort and transform your health. So why not give it a try and put the overpriced drugs back on the shelf?

  9. dp
    Reply

    Please don’t forget how PPI’s reduce B-12 and the ensuing consequences of this, especially in the elderly. My husbands Dear uncle will never regain his health or stamina.

  10. AN
    Reply

    A common-sense NEW fashioned way to treat heartburn once and for all is to address sensitivities/inflammatory triggers from foods and/or chemicals. A test such as MRT (mediator release test) can be extremely helpful with this.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.